Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Pittsburgh, PA

August 3, 2021Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Aug 3, 2021, 6:33 PM EDT for Fayette County, Pennsylvania. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 6:33 PM EDT (22:33 UTC)
Expired
Aug 3, 2021, 7:15 PM EDT
In force
42 min
Issued by
NWS Pittsburgh, PA

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WWUS81 KPBZ 032233
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
633 PM EDT Tue Aug 3 2021

PAZ075-WVZ509-032315-
Fayette-Monongalia-
633 PM EDT Tue Aug 3 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL WILL AFFECT
SOUTHWESTERN FAYETTE AND NORTHEASTERN MONONGALIA COUNTIES...

At 633 PM EDT, a strong thunderstorm was located near Point Marion,
or 8 miles northeast of Morgantown, moving north at 15 mph.

Small hail is possible with this storm.

Locations impacted include...
Uniontown...                      Masontown...
Point Marion...                   Fairchance...
Smithfield...                     Greensboro...
Cheat Lake...                     

LAT...LON 3971 7988 3979 7992 3979 7991 3980 7991
      3981 7992 3983 7992 3984 7994 3986 7992
      3986 7993 3987 7992 3987 7971 3970 7980
TIME...MOT...LOC 2233Z 182DEG 11KT 3974 7984 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 5:53 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 3, 5:53 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
553 PM EDT Tue Aug 3 2021

.SYNOPSIS...
Generally dry and seasonable conditions will continue. Each day for
the next week will feature warmer and more humid weather than the
previous day, with mostly isolated rain chances each day.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Reconfigured PoPs according to radar trends. Convection has fired
mainly along the ridges, with moisture increasing in an inverted
trough that is extending north into the region. With relative weak
flow in the column, storms are slow-moving. However, PWATs are not
excessively high, generally in the 1.0 to 1.2 inch range in the
southeastern CWA, and do not expect much in the way of water issues
unless multiple storms impact the same basin.

Previous discussion...

The showers and storms will quickly weaken this evening and dissipate
after 00Z this evening. The left over moisture will assist in the
development of valley fog tonight in a few spots but should remain
largely patchy with temps a bit below normal.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Wednesday and Thursday will again feature generally pleasant
weather. The chance for showers is slightly higher on Wednesday as
an increasingly warm/moist boundary layer will become slightly
unstable underneath a weakened subsidence inversion around 700mb.
However, such dry air and a layer of poor lapse rates in the mid-
levels will keep convection sparse and generally shallow. A few
thunderstorms are possible as well.

The upper-low begins to shift off east on Thursday, with mid-level
ridging building in by mid-day. Though the boundary layer appears to
be even warmer and moister than Wednesday, mid-levels become
unfavorable for any convection once again.

Highs both days will be in the 80s, with Thursday being the warmer
of the two.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As the center of the ridge builds further east, convection will be
further suppressed as the warming in the mid levels becomes stronger.
thus will expect warmer surface temps and a mainly dry forecast for
Friday. Heading into the weekend, the high shifts further east
allowing the northwest flow to redevelop. A weak trough will be
unlikely to spawn significant convection into the forecast area
early Saturday but the approach of a strong wave later in the day
will lead to a better chance of showers and thunderstorms Saturday
into Sunday.

The redevelopment of southerly flow into next week will make for an
active pattern setting up with passing shortwaves over the northern
Great Lakes associated with the northern branch of the jet. This will
also mean warmer temps for the extended as well as 90s can't be ruled
out in the extended.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
VFR conditions expected through the TAF period under the influence of
high pressure.

Sct/bkn clouds likely for areas around and south of Pittsburgh amid
weak moist advection aloft, with enough heating to spark an very iso
light shra in the aftn, favoring MGW.

.Outlook...
High pressure will maintain general VFR, with generally isolated
afternoon showers possible.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 3, 12:52 PM EDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1252 PM EDT Tue Aug 3 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-041700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1252 PM EDT Tue Aug 3 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 5:39 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
539 PM EDT Tue Aug 3 2021

WVZ509-510-032215-
Ridges of Eastern Monongalia and Northwestern Preston-Monongalia-
539 PM EDT Tue Aug 3 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT
NORTHEASTERN MONONGALIA COUNTY...

At 539 PM EDT, a strong thunderstorm was located over Morgantown,
moving north at 15 mph.

Hail up to the size of nickels is possible with this storm.

Locations impacted include...
Morgantown...                     Westover...
Star City...                      Granville...
Brookhaven...                     Osage...
Cheat Lake...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 14.
  Interstate 79 in West Virginia between mile markers 147 and 156.

LAT...LON 3954 7987 3955 7999 3971 8004 3971 7976
TIME...MOT...LOC 2139Z 182DEG 11KT 3961 7994
Special weather statement, Aug 3, 6:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
633 PM EDT Tue Aug 3 2021

PAZ075-WVZ509-032315-
Fayette-Monongalia-
633 PM EDT Tue Aug 3 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL WILL AFFECT
SOUTHWESTERN FAYETTE AND NORTHEASTERN MONONGALIA COUNTIES...

At 633 PM EDT, a strong thunderstorm was located near Point Marion,
or 8 miles northeast of Morgantown, moving north at 15 mph.

Small hail is possible with this storm.

Locations impacted include...
Uniontown...                      Masontown...
Point Marion...                   Fairchance...
Smithfield...                     Greensboro...
Cheat Lake...

LAT...LON 3971 7988 3979 7992 3979 7991 3980 7991
      3981 7992 3983 7992 3984 7994 3986 7992
      3986 7993 3987 7992 3987 7971 3970 7980
TIME...MOT...LOC 2233Z 182DEG 11KT 3974 7984

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:39 PM EDTSpecial Weather StatementPBZMonongalia36 min
Aug 3, 7:59 PM EDTSpecial Weather StatementPBZWetzel31 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.